Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
|feelinughy - Thu May 07, 2009 11:14 am||
I am twenty three years old and never had significant pain during periods until a couple of months ago. Now it is horrible- waves of nausea (unbearable if I eat) for the first twenty four hours. Three of my sisters also have varying degrees of this. We are not overweight. It's difficult for me to accept this as normal. What could be wrong, and what can I do?
|Debbie Miller, RN - Tue Jun 16, 2009 11:44 pm||
I wonder if you have developed ovarian cysts that cause this pain. I would suggest seeing your doctor to determine if cysts are involved because there are many varieties and treatment might relieve your symptoms. Sometimes hormone therapy is helpful. Sometimes watchful waiting is best and things resolve on their own.
Other possibilities include PMS and endometriosis.
To get some relief - I would start with a regimen of NSAIDs. If you get a little warning and can predict when this episode will start, begin taking naproxin or ibuprofen an hour before the cramping begins if possible. Load up with a double dose, then keep the blood levels up by taking the medication faithfully as directed. You can start with 800 mg (or four of the over-the-counter strength) and then continue with 600 mg (3 tablets) every six hours. Maximum daily dose is 2,400 mg. This medication actually helps the source of the pain (muscle and blocks prostaglandins which cause pain sensations). It is more than a pain killer, but it's best to check with your doctor on this regimen, especially if you have any cardiovascular concerns.
Another thing to try to reduce the pain is to increase your Omega-3 fats in your diet. This is not proven but many have reported it helps and it can't hurt. A little heat can also help relieve some of the discomfort - use a heating pad or microwavable rice bag or heat wrap you purchase at a drug store.
Good luck on this.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.